Advertisement
Advertisement

Case Study: Drug-Drug Interactions Associated With the Use of Antiretroviral Therapy

March 2004

Case

A 30 year-old male inmate with class B3 HIV/AIDS and a history of injection drug use, idiopathic thrombocytopenic purpura (ITP), upper gastrointestinal bleeding, and chronic untreated hepatitis C presents to you for an initial evaluation one week after being transferred from another facility. His HIV infection is being treated with Combivir (300 mg AZT plus 150 mg Lamivudine [3TC]) one po bid and Viramune (Nevirapine) 200 mg po bid. He reports that he has had no problems with this regimen, and has missed only one dose in the prior six weeks. His last CD4 count three months ago was 228 (15%) with an HIV-1 viral load by bDNA of <75 copies/ml. Prior to initiation of antiretroviral therapy (ART) 18 months ago, his nadir CD4 count was 90 (8%) and his highest documented viral load was 35,000 copies/ml.

The patient's physical exam is unremarkable except for poor venous access. The review of systems is negative except for a history of low-grade fever and mild non-productive cough. The patient specifically denies dyspnea, sweats, pain, headache, rash, nausea, vomiting, and change in appetite or weight. You learn that the patient has traveled throughout the United States over the past three years as a "roadie" for rock groups. He specifically denies known exposure to tuberculosis.

Advertisement
You find in the medical record that a chest radiograph (CXR) obtained during intake screening at his prior facility three weeks ago was reported to show bilateral infiltrates. Because of a concern that the patient might have tuberculosis, you immediately have the patient don a mask while you arrange for his transfer to a negative pressure respiratory isolation room.

Q: What are likely causes of this patient's current presentation?

Once isolated, the patient is subjected to a battery of tests that includes sputum induction for AFB, bacteria, and pneumocystis (PCP); a complete blood count (CBC), chemistry panel, blood cultures, and arterial blood gas (ABG); and placement of a tuberculin skin test. A repeat CXR again demonstrated bilateral upper lobe infiltrates. Baseline CBC and chemistry panel were unremarkable, as was his ABG. He was treated empirically with PCP doses of trimethoprim-sulfamethaxaxole, and azithromycin for community acquired bacterial pneumonia.

His PPD skin test was negative at 48 and 72 hours. After five days of treatment, his sputum specimens were reported as negative for AFB and PCP. Bacterial culture yielded normal oral flora. He continued to have a non-productive cough and daily fevers to 102° F, while his clinical examination was unchanged.

Q: What do you do now?

You choose to obtain a CT chest that shows diffuse bilateral non-calcified pulmonary nodules that appear inflammatory. Coccidioidomycosis serology and urine histoplasma antigen are negative. Bacterial and fungal blood cultures are negative. The patient has a bronchoscopy with bronchoalveolar lavage, which reveals coccidioidomycosis on fungal exam and culture.

Q: What do you treat your patient with?

You choose to treat him with itraconazole 200 mg po bid instead of amphotericin. After eight days of treatment, your patient has failed to significantly improve. The medical record documents that the patient has received every dose. He denies emesis or diarrhea. After 10 days of treatment, you obtain a serum itraconazole level to check absorption and the level is zero. You decide to double the dose of itraconazole to 400 mg po bid. Over the next five days, the patient becomes afebrile and improves clinically. He is discharged to follow-up with you in clinic. Two weeks later, the patient sees you in clinic. He is complaining of headache, nausea and vomiting. He denies fever and cough. A CXR is significantly improved over past films. Because of a concern for meningitis, the patient is sent for a head CT and a lumbar puncture (LP). Both the CT and the LP were normal. A chemistry panel reveals an elevated AST and ALT, 246 and 115, respectively. Due to nausea and vomiting and elevated liver tests, the itraconazole was held.

Q. Why was the serum level of itraconazole initially undetectable? What later caused the patient to develop nausea, vomiting, headache and elevated liver function tests?

Discussion

Coccidioidomycosis is usually treated with amphotericin B (0.5 to 0.7 mg/kg/day iv), ketoconazole (400 mg/day po), fluconazole (400 to 800 mg/day po or iv), or itraconazole (200 mg b.i.d. po). The more seriously ill the patient, the more likely amphotericin B will be selected for initial therapy. Subacute or chronic presentations are more likely to be treated initially with an azole drug. Because your patient is clinically stable, has a rising CD4 count, and has poor venous access he was initially treated with itraconazole.

Nevirapine is an inducer of cytochrome P450 3A4 enzymes, which are also involved in the metabolism of itraconazole. There is limited data concerning the co-administration of nevirapine and itraconazole. Based upon the known pharmacokinetics of the drugs and studies showing nevirapine induces the metabolism of ketoconazole, the concurrent administration of nevirapine and itraconazole is generally not recommended. Increasing the dose of itraconazole as a means to overcome the presumed induced metabolism by nevirapine is an option, but without monitoring drug levels it is difficult in an individual patient to ensure therapeutic levels while avoiding toxicity. This patient initially failed to respond to therapy and was found to have undetectable serum levels of itraconazole. Once his dose of itraconazole was doubled, he clinically improved. What he failed to tell you was that he chose to stop his antiretroviral therapy because another inmate told him that nevirapine can "mess up my liver." Once nevirapine was discontinued, his serum level of itraconazole climbed precipitously leading to signs and symptoms of toxicity. The patient's chronic liver disease also could have influenced his serum levels.

When the initial decision was made to treat the patient's coccidioidomycosis infection, there were a number of suitable options. If the ART regimen was to remain unchanged, the patient could have been treated with amphotericin. Amphotericin was probably not necessary in this patient since his coccidioidomycoses infection appeared to be isolated to the lungs, he was only mildly ill, and he had an improving immune system. Fluconazole exhibits less drug-drug interactions with nevirapine than does itraconazole, ketoconazole, or voriconazole. Alternatively, the ART regimen could have been altered to include agents that are less likely to alter the metabolism of itraconazole.

The treatment of HIV-infected persons has become increasingly complicated. Many of the medications used to treat HIV and associated conditions can lead to complex pharmacokinetic interactions, and this should always be kept in mind whenever changes are made to a patient's medication regimen. Excellent resources are available which detail many of the most common interactions, and can be invaluable to clinicians as they attempt to adhere to the dictum primum non nocere.

Bethany Weaver, D.O., M.P.H., is Acting Instructor of Medicine at the University of Washington Center for AIDS & STD Research (CFAR) and Northwest Correctional Medicine Education Program. Disclosure: stockholder -- Pfizer.

References

  1. Back D, Gibbons S, Khoo S. Pharmacokinetic drug interactions with nevirapine. J Acquir Immune Defic Syndr. 2003 Sep;34 Suppl 1:S8-14.

  2. Galgiani JN, Ampel NM, Catanzaro A, Johnson RH, Stevens DA, Williams PL. Practice guidelines for the treatment of coccidioidomycosis. CID. 2000 (Apr);30:658-661.

  3. Martin-Carbonero L, Nunez M, Gonzalez-Lahoz J, Soriano V. Incidence of liver injury after beginning antiretroviral therapy with efavirenz or nevirapine. HIV Clin Trials. 2003 Mar-Apr;4(2):115-20.

  4. www.medscape.com/px/hivscheduler.

  5. Piliero, P and Faragon J. Clinically Significant Drug Interactions Associated With Highly Active Antiretroviral Therapy. HEPP Report. January 2004.

  6. Micromedex Web site: http://elektra.mcis.washington.edu/mdxdocs/mdxhome.html.

  7. Smith PF, DiCenzo R, Morse GD. Clinical pharmacokinetics of non-nucleoside reverse transcriptase inhibitors. Clin Pharmacokinet. 2001;40(12):893-905. Review.



This article was provided by Brown Medical School. It is a part of the publication HEPP Report.
 

Advertisement

The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.